Alert archive / Iowa / Snow Advisories in 2007

Snow Advisory 8, NWS Des Moines, IA

December 25, 20076 counties in Iowa

NWS Des Moines, IA issued this snow advisory at Dec 25, 2007, 9:03 PM CST for 6 counties in Iowa. It took effect at Dec 26, 2007, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2007, 9:03 PM CST (03:03 UTC)
In effect from
Dec 26, 2007, 12:00 AM CST
Expired
Dec 26, 2007, 12:00 PM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Crawford County, IA, Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 010202
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CST SUN DEC 31 2006


IAZ004-015-023-033-034-044-045-010315-
/O.CAN.KDMX.WS.W.0006.000000T0000Z-070101T0200Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL
802 PM CST SUN DEC 31 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE
WINTER STORM WARNING. 

GUSTY WINDS IN THE 20 TO 30 MPH RANGE MAY STILL CAUSE AREAS OF
BLOWING SNOW REDUCING VISIBILITIES HOWEVER THE MAIN SNOWFALL HAS
ENDED.

$$

IAZ005-006-024-035-046-057-058-070-071-081-092-010315-
/O.CAN.KDMX.SN.Y.0008.000000T0000Z-070101T0400Z/
KOSSUTH-WINNEBAGO-HUMBOLDT-WEBSTER-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...HUMBOLDT...
FORT DODGE...JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC...
GREENFIELD...CORNING...BEDFORD
802 PM CST SUN DEC 31 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW
ADVISORY. 


$$


RUSSELL
3 follow-up statements
000 
WWUS43 KDMX 260303
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CST TUE DEC 25 2007

.A SLOW MOVING LOW PRESSURE SYSTEM CURRENTLY OVER THE HIGH PLAINS WILL
GRADUALLY ADVANCE EASTWARD ONLY REACHING THE MISSISSIPPI RIVER
VALLEY BY WEDNESDAY EVENING. THE LOW IS EXPECTED TO PRODUCE A
PROLONGED PERIOD OF LIGHT TO MODERATE SNOW AS IT CROSSES WEST
CENTRAL AND NORTHWEST IOWA OVERNIGHT AND THROUGH WEDNESDAY
MORNING.

IAZ004-005-015-023-033-044-261100-
/O.NEW.KDMX.SN.Y.0008.071226T0600Z-071226T1800Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...SAC CITY...DENISON
903 PM CST TUE DEC 25 2007

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
WEDNESDAY. 

SNOW JUST ENTERING NORTHWEST IOWA THIS EVENING IS EXPECTED TO EVER
SO SLOWLY CROSS WEST CENTRAL AND NORTHWEST IOWA INTO WEDNESDAY
MORNING. SNOW TOTALS SHOULD VARY FROM TWO TO FOUR INCHES BEFORE THE
INTENSITY DIMINISHES TO FLURRIES EARLY WEDNESDAY AFTERNOON.
VISIBILITIES MAY DROP TO A MILE OR LESS DURING THE HEAVIER PERIODS
OF SNOW.

A SNOW ADVISORY MEANS THAT OCCASIONAL SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

SMALL
000 
WWUS43 KDMX 260955
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CST WED DEC 26 2007

.A SLOW MOVING LOW PRESSURE SYSTEM CURRENTLY OVER THE CENTRAL PLAINS
WILL GRADUALLY ADVANCE EASTWARD REACHING THE MISSISSIPPI RIVER
VALLEY BY THIS EVENING. BANDS OF LIGHT TO MODERATE SNOW CAN BE
EXPECTED AS THIS SYSTEM CROSSES WEST CENTRAL AND NORTHWEST IOWA
THIS MORNING. 

IAZ004-005-015-023-033-044-261800-
/O.CON.KDMX.SN.Y.0008.000000T0000Z-071226T1800Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...SAC CITY...DENISON
355 AM CST WED DEC 26 2007

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

BANDS OF SNOW WILL MOVE SLOWLY EAST ACROSS NORTHWEST AND WESTERN IOWA
THIS MORNING. SNOWFALL AMOUNTS RANGING UP TO ONE INCH HAVE ALREADY
OCCURRED ACROSS THE ADVISORY AREA. ADDITIONAL SNOW ACCUMULATIONS
OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH NOON...GIVING AN EVENT
TOTAL OF 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
VISIBILITY COULD BE REDUCED TO A MILE OR LESS DURING PERIODS OF
MODERATE SNOW. SNOW WILL TAPER TO FLURRIES BY LATE MORNING AND END
ALTOGETHER BY EARLY AFTERNOON.

A SNOW ADVISORY MEANS THAT OCCASIONAL SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MOYER
000 
WWUS43 KDMX 261202
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
602 AM CST WED DEC 26 2007

IAZ004-005-015-023-033-044-261315-
/O.CAN.KDMX.SN.Y.0008.000000T0000Z-071226T1800Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...SAC CITY...DENISON
602 AM CST WED DEC 26 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE SNOW
ADVISORY. 

LIGHT SNOW OVERNIGHT PRODUCED GENERALLY ONE HALF TO ONE INCH OF
SNOW...WITH LOCALLY HIGHER AMOUNTS. THE MOST INTENSE SNOW BAND HAS
MOVED EAST OF THE AREA WITH LITTLE CHANCE FOR REDEVELOPMENT THIS
MORNING OVER NORTHWEST IOWA. HOWEVER...VERY LIGHT SNOW WILL CONTINUE
THROUGH THE MORNING HOURS WITH ONLY VERY MINOR ACCUMULATIONS
EXPECTED. ROADS ARE SNOW COVERED IN MOST AREAS SO TRAVELERS ARE
URGED TO USE CAUTION.

$$

MOYER

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Dec 25, 6:15 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 25, 6:15 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CST TUE DEC 25 2007

.UPDATE...
ADDED 00Z TAF DISCUSSION.  LATER EVE UPDATES MAY ALSO ADDRESS
CURRENT SYS SPEED BUT NOTHING FOR THE TIME BEING.

&&

.DISCUSSION...
SIG WARMING WITH A LOT OF MELT ACRS THE CWA THIS AFTN AND WL MENTION
SOME FOG IN THE ERN AND SERN SECTIONS OF THE CWA.  SNOW AREA WILL
SINK SEWD SLOWLY WITH MOST ACCUMS OVER THE NWRN QUARTER OF THE CWA.
UPR SUPPORT WEAKENS AND THO DEF REMAINS IN PLACE, THE FLOW IS WEAKER
AS WE PROGRESS IN TIME AND AMOUNTS WILL DEC FARTHER SOUTH WITH UNDER
AN INCH OVER THE SERN HLF OF THE CWA.  NEXT WX SYS ON TAP FOR THU
NGT INTO FRI WITH WELL ADVTZD NEG TILT TROF MOVING INTO THE CENTRAL
CONUS.  PLENTY OF DYNAMICS AND MOISTURE WILL BE THE QUESTION.  THE
POTENTIAL IS THERE FOR SIG SNOW ACCUMS OUT OF THIS SYS AND WOULD
EXPECT MOST PLACES TO AT LEAST SEE AT LEAST ADVY CAT SNOW OVER MUC
OF THE CWA.  SITUATION WILL NEED TO BE MONITORED CLOSELY.  ACTIVE
PATTERN EXPECTED TO CHANGE AS WE MOVE FORWARD INTO THE WKND INTO
NEXT WEEK WITH SEVERAL SIG CHANGES TAKING PLACE IN THE PATTERN THAT
WILL MAKE FOR A PROFOUND CHANGE FOR THE CONUS.

&&

.AVIATION...26/00Z
BIG QUESTION FOR TAFS WAS APPROACHING SNOWFALL...STRATUS AND
MAGNITUDE OF FOG/STRATUS DEVELOPMENT AHEAD OF TROUGH BISECTING IA
SW-NE AT 00Z.  PCPN LOOKS TO BE SLOW TO ADVANCE EWD BEGINNING AT FOD
AROUND 07Z AND NOTHING AT OTM THROUGH VALID PERIOD.  LEADING EDGE OF
STRATUS NOW THROUGH SLB AND APPROACHING TQE-AXA WHICH SHOULD REACH
FOD/MCW THIS EVE.  ALSO EXPECT OTHER STRATUS/FOG DEVELOPMENT AHEAD
OF TROUGH WHERE WINDS ARE LIGHT...SKIES MOSTLY CLEAR...AND INCREASED
LOW LEVEL MOISTURE DUE TO SNOWMELT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MS/RPK/BSS
Hazardous weather outlook, Dec 25, 3:33 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CST TUE DEC 25 2007

IAZ004-005-015-023-024-033-034-044-045-261200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
333 PM CST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA AND
NORTHERN IOWA...ALONG AND WEST OF A CARROLL TO ALGONA LINE.

.DAY ONE...TONIGHT

SNOW WILL TO SPREAD SOUTHEASTWARD INTO PORTIONS OF NORTH
CENTRAL AND WEST CENTRAL IOWA TONIGHT. SNOWFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED BY SUNRISE WEDNESDAY...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

1 TO 2 INCHES OF ADDITIONAL SNOWFALL IS POSSIBLE WEDNESDAY
MORNING...FOR TOTAL ACCUMULATIONS OF 2 TO 4 INCHES.

LIGHT TO MODERATE SNOWFALL IS EXPECTED ACROSS MUCH OF THE AREA
THURSDAY NIGHT AND FRIDAY. TOTAL AMOUNTS OF 3 TO 5 INCHES WILL BE
COMMON BY FRIDAY EVENING OVER MUCH OF THE CENTRAL THIRD OF IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075-
081>086-092>097-261200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
333 PM CST TUE DEC 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF A LINE FROM ALGONA TO ATLANTIC.

.DAY ONE...TONIGHT

LIGHT SNOWFALL AMOUNTS...MAINLY UNDER AN INCH...ARE POSSIBLE WEST
OF INTERSTATE 35 LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL CONTINUE WEDNESDAY...WITH ADDITIONAL ACCUMULATIONS
RANGING FROM A DUSTING UP TO 2 INCHES.

LIGHT TO MODERATE SNOWFALL IS EXPECTED ACROSS MUCH OF THE AREA
THURSDAY NIGHT AND FRIDAY. TOTAL AMOUNTS OF 3 TO 5 INCHES WILL BE
COMMON BY FRIDAY EVENING OVER MUCH OF THE CENTRAL THIRD OF IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KINNEY

Nearby

Snow Advisories in Iowa, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.